Alert archive / Maine / Special Weather Statements in 2017

Special Weather Statement, NWS Gray, ME

June 28, 2017Knox County, Maine

NWS Gray, ME issued this special weather statement at Jun 28, 2017, 6:21 PM EDT for Knox County, Maine. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 6:21 PM EDT (22:21 UTC)
Expired
Jun 28, 2017, 7:00 PM EDT
In force
39 min
Issued by
NWS Gray, ME

County Knox County, ME

The radar

The Portland,ME radar (KGYX), 103 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS81 KGYX 282221
SPSGYX

Special Weather Statement
National Weather Service Gray ME
621 PM EDT WED JUN 28 2017

MEZ026-027-282300-
Lincoln-Knox-
621 PM EDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX AND
NORTHEASTERN LINCOLN COUNTIES...

At 620 PM EDT, a strong thunderstorm was located near Thomaston, or
near Rockland, moving southeast at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockland, Camden, Thomaston, Rockport, Hope, Cushing, Appleton, North
Haven, South Thomaston, Vinalhaven, Union, Owls Head, Saint George
and Waldoboro.

This also includes...
  Birch Point Beach State Park.
 
LAT...LON 4405 6865 4383 6903 4413 6938 4428 6923
TIME...MOT...LOC 2220Z 305DEG 38KT 4416 6922 

$$

cempa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jun 28, 2:50 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 28, 2:50 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Gray ME
250 PM EDT Wed Jun 28 2017

.SYNOPSIS...
Scattered showers and isolated thunderstorms will end this
evening as a trough exits the coast. A warm front will approach
on Thursday and bring increasing chances of rain during the
afternoon and especially the nighttime hours. Another low
pressure system may affect the region on Saturday and possibly
Sunday with more showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 18z...several weak surface troughs were located across
northern New England. These troughs combined with weak upper
support and daytime heating were producing showers and scattered
thunderstorms across the region. This activity will dissipate
this evening with loss of heating and as upper trough slides
offshore. For the balance of the night...skies will average
partly cloudy as we see some warm air advection clouds move into
the region from the west. Along the international border area
there may even be a few showers towards morning. Lows tonight
will range from the upper 40s to mid 50s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
On Thursday...a warm front will lift north and east into the
region. We'll see thicker clouds along with an increasing chance
of showers and a few thunderstorms as we head through the day.
The heaviest and most persistent precipitation should be found
over the northern half of New Hampshire eastward into Maine.
Highs tomorrow will be mainly in the 70s. Showers and thunderstorm
activity will taper from south to north as the warm front lifts
northward across the area. Lows will range from the upper 50s
to mid 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The first in a series of two surface low pressure systems will
pass to our north, crossing over the Saint Lawrence River Valley
on Friday. Ahead of this system, a warm front will enter and
gradually cross New Hampshire and then Maine. A very warm and
tropical airmass will accompany this system. Warm air advection
will lead to H8 temperatures near +15C over southern areas,
leading to heat index values between 90 and 95 degrees over
extreme southwestern Maine and southern New Hampshire. Have
highlighted this heat in the HWO and DSS slide.

Surface dew points will climb through the 60s as precipitable
water values climb to nearly 2 inches. Showers will be likely
during the day with scattered thunderstorms. A few of these
showers and storms will be strong as CAPE values increase to
over 1000 J/Kg and boundaries will be in place during the day.
Locally heavy rains are possible as well.

The precipitation retreats northward to the mountains Friday
night near the proximity of the warm front. It will be a warm,
muggy night with patchy fog.

On Saturday, temperatures climb to between 75 and 85 degrees,
however it will fell warmer due to the increased dew point
values. Temperatures over southern New Hampshire may reach 90
degrees during the afternoon.

More showers with scattered thunderstorms will be on tap for
Saturday as an upper level trough approaches from the west.
Again, a few of these storms could be strong with gusty winds
and areas of very heavy rain.

A trough of low pressure will cross the region on Sunday with a
few more showers and thunderstorms possible. However, this
trough will shift the winds aloft to the west, gradually
advecting in cooler and slightly drier air into the region.

An upper level trough will allow for cold air advection to
continue early next week. An upper level trough will situate
itself north of the region, triggering a few diurnally driven
showers and possibly a thunderstorm or two. However, this
precipitation will be much less widespread in nature.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday Night/...lcl MVFR psb through 23z
in -shra/-tsra otw VFR with some patchy valley fog with lcl IFR
conditions psb late tonight. Areas of MVFR Thu and Thu night in
shra/tsra with lcl IFR psb vcnty mid coast Maine in fog and
stratus.

Long Term...Areas of IFR with local IFR conditions possible in
overnight fog Saturday night and Sunday night as a moist,
tropical airmass remains in place over the region. There will be
scattered thunderstorms as well over the weekend, some of which
may contain heavy rainfall. Scattered showers are possible next
week, but it is a drier airmass in place and
ceilings/visibilities will be improved.

&&

.MARINE...
Short Term /through Thursday Night/...winds and seas will remain
below small craft through the day Thursday. Strengthening southerly
flow behind a warm front Thursday Night will push winds and seas
to near SCA threshold outside the bays.

Long Term...Conditions will likely remain below SCA thresholds.
However, will need to monitor for a brief period Saturday
afternoon as the gradient wind may combine with a sea breeze for
a brief period of gusty winds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...Schwibs
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Cannon
AVIATION...Schwibs
MARINE...Cannon/Schwibs
Hazardous weather outlook, Jun 28, 2:31 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
231 PM EDT Wed Jun 28 2017

MEZ007>009-012>014-018>028-NHZ001>015-291845-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
231 PM EDT Wed Jun 28 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are likely both Friday and Saturday with gusty winds
and heavy rain possible.

On Saturday, the heat indices may rise to 90 degrees or higher over
extreme southwestern Maine and over southern New Hampshire.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ150>154-170-291845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
231 PM EDT Wed Jun 28 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No spotter activation required.

In the hours before

Special weather statement, Jun 28, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
621 PM EDT WED JUN 28 2017

MEZ026-027-282300-
Lincoln-Knox-
621 PM EDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX AND
NORTHEASTERN LINCOLN COUNTIES...

At 620 PM EDT, a strong thunderstorm was located near Thomaston, or
near Rockland, moving southeast at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockland, Camden, Thomaston, Rockport, Hope, Cushing, Appleton, North
Haven, South Thomaston, Vinalhaven, Union, Owls Head, Saint George
and Waldoboro.

This also includes...
  Birch Point Beach State Park.

LAT...LON 4405 6865 4383 6903 4413 6938 4428 6923
TIME...MOT...LOC 2220Z 305DEG 38KT 4416 6922

cempa

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:00 PM EDTSpecial Weather StatementGYXYork30 min
Jun 27, 8:35 PM EDTSpecial Weather StatementGYXYork40 min
Jun 27, 8:07 PM EDTSpecial Weather StatementGYXRockingham38 min

Nearby

Special Weather Statements in Maine, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.